Lifestyle and home remedies
To cope with diarrhea:
Drink enough fluids. To counter a mild loss of fluids from diarrhea, drink more water. For a more-severe loss, drink fluids that contain water, sugar and salt. Try broth or watered fruit juice. Avoid beverages that are high in sugar or contain alcohol or caffeine, such as coffee, tea and colas, which can worsen your symptoms.
For infants and children with diarrhea, ask your doctor about using an oral rehydration solution, such as Pedialyte, to replenish fluids and electrolytes.
- Choose soft, easy-to-digest foods. These include applesauce, bananas and rice. Avoid high-fiber foods such as beans, nuts and vegetables. Once your symptoms resolve, your can return to your normal diet.
Consider taking probiotics. Microorganisms such as acidophilus help restore a healthy balance to the intestinal tract by boosting the level of good bacteria. Probiotics are available in capsule or liquid form and are also added to some foods, such as certain brands of yogurt.
Studies confirm that some probiotics might be helpful in treating antibiotic-associated diarrhea. However, further research is needed to better understand which strains of bacteria are most helpful or what doses are needed.
- Ask about anti-diarrheal medications. In some cases of mild antibiotic-associated diarrhea, your doctor may recommend anti-diarrheal medications, such as loperamide (Imodium A-D). But check with your doctor before taking anti-diarrheal medications because they can interfere with your body's ability to eliminate toxins and lead to serious complications.
To help prevent antibiotic-associated diarrhea, try to:
- Take antibiotics only when necessary. Don't use antibiotics unless your doctor feels they're necessary. Antibiotics can treat bacterial infections, but they won't help viral infections, such as colds and flu.
- Ask caregivers to wash their hands. If you're hospitalized, ask everyone to wash his or her hands or use an alcohol-based hand sanitizer before touching you.
- Tell your doctor if you've had antibiotic-associated diarrhea before. Having antibiotic-associated diarrhea once increases the chance that antibiotics will cause that same reaction again. Your doctor can select a different antibiotic for you.
July 29, 2016
- Diarrheal diseases: Acute and chronic. American College of Gastroenterology. http://patients.gi.org/topics/diarrhea-acute-and-chronic/. Accessed March 27, 2016.
- Varughese CA, et al. Antibiotic-associated diarrhea: A refresher on causes and possible prevention with probiotics — continuing education article. Journal of Pharmacy Practice. 2013;26:476.
- Diarrhea. National Institute of Diabetes and Digestive and Kidney Diseases. http://digestive.niddk.nih.gov/ddiseases/pubs/diarrhea/#treated. Accessed March 27, 2016.
- Lamont JT. Clostridium difficile infection in adults: Clinical manifestations and diagnosis. http://www.uptodate.com/home. Accessed March 27, 2016.
- Kelly CP, et al. Patient information: Antibiotic-associated diarrhea caused by Clostridium difficile (Beyond the Basics). http://www.uptodate.com/home. Accessed March 27, 2016.
- Fleisher GR. Evaluation of diarrhea in children. http://www.uptodate.com/home. Accessed March 27, 2016.
- Surawicz CM, et al. Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections. The American Journal of Gastroenterology. 2013;108:478.
- Managing diarrhea. International Foundation for Functional Gastrointestinal Disorders. http://www.iffgd.org/site/gi-disorders/functional-gi-disorders/diarrhea/management. Accessed March 27, 2016.